Virginia, 2023

Damaging Winds in Virginia, April 22, 2023

April 22, 2023 · NWS LWX · 9 events in 5 counties and zones

A strong cold front produced a line of thunderstorms that resulted in widely scattered damaging straight-line wind gusts and a couple tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front produced a line of thunderstorms that resulted in widely scattered damaging straight-line wind gusts and a couple tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 22, 9:52 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 22, 9:52 AM EST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1052 AM EDT Sat Apr 22 2023

.SYNOPSIS...
A strong cold front will cross the region today. A secondary
cold front will cross the region Sunday. High pressure will
follow for the first half of next week, then low pressure may
approach from the south during the second half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

High dense overcast earlier today has thinned out considerably
east of I-95 where substantial heating and moistening is aken
place. Dewpoints have risen into the 50s from mid 40s earlier
today. Some destabilization is ongoing given growing cu field.
Line of storms northeast of Lynchburg has weakened considerably,
but line could intensify as it moves to the northeast into a
destabilizing air mass. How much CAPE gets realized is still in
question, but 0-6km shear is very strong based on 12Z sounding
and should maintain a well organized line given strengthening
wind fields through the afternoon. Damaging winds and heavy
rainfall are the main threats. Brief training of cells is
possible given almost unidirectional flow and brief rain rates
of an inch or two per hour are possible. Thunderstorm threat
should begin to wind down after 6PM, but showers may linger
along I-95 until about 8PM or so.

The front will clear to the east this evening. Winds will shift
to westerly but may be light enough later tonight to result in
patchy fog as temperatures fall into the 40s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A secondary cold front is expected to cross the region Sunday.
Moisture will be limited, so any precipitation should be limited
to along and west of the Allegheny Front (where a little snow
can't be ruled out). Breezy west to northwest downsloping winds
should push temperatures well into the 60s east of the mountains
despite modest cold air advection aloft.

High pressure looks to build into the region heading into early
next week. This will result in dry weather and below normal
temperatures with highs in the 50s/60s and lows in the 30s/40s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The global guidance favors a split flow regime for much of next
week. Aloft, the key players on Tuesday are a broad upper low across
the Great Lakes and a compact closed low digging through the Central
Great Basin. Through the week, ensembles agree on carrying this
broad negative height anomaly over the Great Lakes slowly toward New
England. Meanwhile, the wave ejecting out of the Four Corners
crosses through the Southern Plains on Thursday. Each of these
features could impact the Mid-Atlantic region one way or another.

Starting with the closed low across the Great Lakes into New
England, its position and eastward progression will dictate any
direct impacts. Depending on the degree of moisture return, cyclonic
flow about this trough may spawn some shower activity by mid-week.
Tracking its progression may prove to be difficult given the rex
block setup as a ridge settles to the east of Hudson Bay. Looking at
the southern stream system, the trend has been slower with a more
suppressed track. However, multi-cycle comparisons of a number of
global models yields poor run-to-run continuity of many synoptic
features. Thus, confidence is below average in tracking the mid/late
week pattern. By the end of the work week, ensemble means agree on
an anomalous upper low across the northern-central U.S. while the
southern stream remains semi-active.

The overall pattern favors below average temperatures with highs
restricted to the 60s and mountains in the 50s. This is accompanied
by low temperatures staying fairly close to late April climatology.
With surface high pressure exiting on Tuesday, the coldest nighttime
temperatures should occur earlier in the period. Increasing warm
advection on Tuesday night should limit any potential for frost.
Given the degree of uncertainty in the pattern, a chance for rain
showers is maintained in the forecast package through mid/late next
week. The best chances for rain will depend on the placement and
intensity of the approaching southern stream disturbances.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...

A strong cold front is expected to cross the region between
16Z-22Z accompanied by widespread showers and thunderstorms.
Sub-VFR is likely in this activity, with gusts in excess of 40
knots possible in/near stronger storms. Outside of storms, wind
gusts to 30 kts are likely out of the south.

Winds shift to W/NW tonight through Sunday. Lighter winds
overnight could result in some patchy fog. Gusts of 15-25 kts
are expected Sunday as a secondary front crosses. VFR is
expected during this time, lingering through Monday with
continued occasional W/NW breezes.

High pressure remains in charge through Tuesday before retreating
offshore. VFR conditions are expected through the middle of the
week. A few showers may enter the picture by Wednesday, but do not
anticipate any restrictions at this time. Initial northwesterly
winds on Tuesday may gust up to 15 knots or so before additional
wind shifts ensue as high pressure departs.

&&

.MARINE...
Southerly flow is expected to increase with gusts of 25-30 kts
today ahead of a strong cold front. Showers and thunderstorms
may contain gusts to storm force along with waterspouts this
afternoon and evening. Once the front crosses, winds will shift
to west and northwest and become lighter overnight.

A secondary cold front will cross the region Sunday, with gusts
of 15-25 kts most likely at times through Monday.

As gradients weaken, expect a drop off in wind speed across the
marine waters. Sub-advisory winds are expected on Tuesday before a
possible ramp up late Wednesday. This is dependent on whether a
coastal low forms and where. For now, will show increasing gusts up
to 20 to 25 knots over the far southern Chesapeake Bay waters.
Uncertainty is relatively high so this is subject to change.

&&

.TIDES/COASTAL FLOODING...
Eventually a shift to westerly flow behind this afternoon's
cold front should gradually lower water levels. This really does
not become evident until the second half of Sunday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
     ANZ530>543.

&&

SYNOPSIS...DHOF
NEAR TERM...LFR
SHORT TERM...DHOF
LONG TERM...BRO
AVIATION...LFR/BRO
MARINE...LFR/BRO
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Apr 22, 10:45 AM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1145 AM EDT Sat Apr 22 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1145 AM EDT Sat Apr 22 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 6 PM EDT
this evening for the threat of damaging winds and some hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been activated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1145 AM EDT Sat Apr 22 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 6 PM EDT this
evening for areas east of the Blue Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been activated.

MDZ001-501-502-VAZ503-504-WVZ501>506-231000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1145 AM EDT Sat Apr 22 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 76 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culpeper

When
April 22, 11:27 AM EST
Where
Culpeper County, 1.81 mi NNE of White Shop
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.455, -78.061

Trees and wires blew down in the 18000 block of VA-643 South Merrimac Road.

Thunderstorm Wind, Culpeper

When
April 22, 11:32 AM EST
Where
Culpeper County, 2.22 mi W of Culpeper
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.485, -78.040

Trees blew down along VA-641 Gibson Mill Road.

Thunderstorm Wind, Culpeper

When
April 22, 11:33 AM EST
Where
Culpeper County, 2.41 mi SE of Reva
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.476, -78.098

Multiple trees blew down at the intersection of VA-633 Norman Road and VA-643 North Merrimac Road.

Thunderstorm Wind, Culpeper

When
April 22, 11:40 AM EST
Where
Culpeper County, 1.52 mi ENE of Cordova
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.542, -78.007

A tree blew down onto a vehicle along VA-632 Dutch Hollow Road.

Thunderstorm Wind, Fauquier

When
April 22, 11:50 AM EST
Where
Fauquier County, 1.02 mi WSW of Silver Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.472, -77.696

A large tree blew down onto power lines near the intersection of VA-615 Silver Hill Road and VA-631 Royalls Mill Road.

Thunderstorm Wind, Rappahannock

When
April 22, 11:50 AM EST
Where
Rappahannock County, 0.85 mi NE of Viewtown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.639, -78.040

Tree damage was reported in Viewtown, including a tree that blew down along Viewtown Road.

Thunderstorm Wind, Fauquier

When
April 22, 12:05 PM EST
Where
Fauquier County, 2.88 mi NE of Auburn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.728, -77.661

A large tree blew down near the intersection of VA-652 Kennedy Road and VA-603 Greenwich Road.

Thunderstorm Wind, Fairfax

When
April 22, 12:54 PM EST
Where
Fairfax County, 0.37 mi SSE of Chesterbrook Woods
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.925, -77.167

Tree damage was reported in McLean, including a tree that blew down near the intersection of Old Chesterbrook Road and Sixth Place.

Thunderstorm Wind, Prince William

When
April 22, 1:42 PM EST
Where
Prince William County, 0.83 mi ESE of Occoquan
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.676, -77.255

A tree was reported down on power lines near the intersection of Old Bridge Road and VA-123 Gordon Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085177, 1085178, 1085180, 1085181, 1085182, 1085183, 1085184, 1085185, 1085186.